Many prescription painkillers are opioids. Doctors may have prescribed an opioid for you after surgery or an injury. You might take them if you have pain related to cancer or another condition.
Many people who get an opioid prescription just stop taking them because of side effects or for other reasons. But if you keep taking them, your body can get used to opioids and come to depend on them. It’s possible for this to happen even if you’ve been taking opioids as prescribed. Because of this, if you stop taking opioids all of a sudden, you may have uncomfortable withdrawal symptoms. Withdrawal symptoms can in some cases be life-threatening.
Opioid tapering means that you’ll gradually lower the amount of opioid you’re taking. You might taper so that you can continue with less opioids. Tapering can allow you to stop taking opioids without as many symptoms of withdrawal.
When to Think About Tapering
You and your doctor may want to think about tapering to a lower dose or stopping opioids for any of the following reasons:
- Your pain has gotten better or you expect it will get better.
- You are worried about taking opioids.
- The opioids aren’t helping you feel or function better.
- You’re taking more opioids than you should need without any benefit.
- You are misusing your opioids or have signs of an opioid use disorder (OUD).
- You have side effects of opioids.
- You’ve had an overdose or signs you are at risk of an overdose.
- You’re taking other medicines that aren’t good to take with opioids.
- You’ve been taking opioids for years and don’t know if it’s helping you.
How Should I Go About Tapering?
If you’ve been taking opioids for less than 2 weeks or you don’t take them every day, then you might be able to stop without tapering. Otherwise, your tapering plan will depend on what kind of opioid you’re taking. It also depends on how much you’ve been taking and for how long. You should work with your doctor to come up with a plan to taper safely while still treating any pain you may have.
It’s generally best to taper slowly. Doctors often recommend tapering about 10% per week or month.
Once you get down to the lowest dose, you can then think about taking the opioid less often so there’s more time between doses. Once you’re taking opioids less than once a day, it should be OK to stop. Your specific tapering plan will depend on the reason you’re taking opioids and your goals. If you think you have an opioid use disorder (OUD) or can’t control your use of opioids, you’ll need more help to stop taking opioids.
Can I Taper More Quickly?
If you decide with your doctor that you want to stop taking opioids faster or you need to stop taking them more quickly, lower the dose by 25% to 50% every few days. Tapering this quickly may come with withdrawal symptoms that may be severe. Your doctor should watch you closely through this process. If you are tapering your opioids and notice signs of withdrawal, such as runny nose, anxiety, cramps, or pain, let your doctor know so they can help you manage them.
It’s usually not a good idea to taper too fast or stop taking opioids all at once or “cold turkey.” Lowering your opioids too fast may cause:
- Acute symptoms of withdrawal
- Worsening pain
- Serious distress
- Suicidal thoughts
If you try to cut back on your opioids or stop too quickly, you’re more likely to crave them and try to find opioids elsewhere to make your symptoms or pain stop. If you suddenly go back to a bigger dose of opioids after you start tapering, it may increase your risk of an overdose. Unless your life is at risk if you continue, experts don’t suggest tapering from opioids quickly or stopping them all at once.
It’s possible you’ll need to pause your tapering at some point. Taking a break from your original tapering plan can give you time you may need to work through things, try other interventions for your pain, start other medicines, or allow you to get used to a lower dose of opioids. It’s best not to reverse your taper or start taking a higher dose again.
Tips to Help You Through Opioid Tapering
- If your opioid use isn’t putting you at any immediate risk, you don’t need to rush to start tapering before you’re ready. You’ll more likely succeed in tapering off opioids if you and your doctor agree on a plan and can work together.
- If you have other mental health conditions, such as depression, anxiety, or posttraumatic stress disorder (PTSD), make sure you’re treating these too.
- Take extra care in tapering if you are pregnant. Opioid withdrawal can lead to a spontaneous abortion or cause you to go into labor too early.
- If you think you need it, ask your doctor for help in finding extra support. Counseling can help you find other ways to cope with stress and other challenges. Consider joining a support group.
- It’s dangerous to taper off opioids and then suddenly go back to the dose you were taking before. In just a week, your body can get used to a lower dose. Your original dose could cause you to have an overdose. If you have concerns about this, ask your doctor what you can do to prevent or treat an overdose if it were to happen.
- If you are misusing opioids or have signs of an opioid use disorder (OUD), make sure you get the help you need. You may need a combination of therapy and medicines to help you stop taking opioids.